Med Management

I’ve been on Clozapine for about a week, going up on the dosage as my doctor had instructed, when things took a for the worse. I started running a fever, my body ached, I had chills, and I wasn’t making sense. When my mom woke me up this morning, I had a temperature of 104, and irately told her, “Avocados!” when she asked me if I knew where I was.

I’ve completely lost track of the days, and I don’t know how long I’ve been out of work, or sleeping at my parents’ house. I had to withdraw from classes before the semester even started because I was barely awake for more than one consecutive hour all of this week. That’s been the worst part of all this–I’d really been looking forward to going back to school, and now I can’t.

I feel like the stereotypical mental patient: reliant on others to take care of me, over-medicated, disconnected from reality, not to mention completely useless to those around me. I mostly have the “bizarre” thoughts and behaviors under control, but that doesn’t make them any less frightening or embarrassing when they do surface. I want to sleep all the time, but my dreams sometimes seem more real than wakefulness.

My body doesn’t feel like it’s mine. I don’t feel like I have any control over what happens to me or how I feel. I follow my doctor’s orders, but half the time, it feels like he doesn’t know the outcomes of his orders any more than I do.

It’s very scary to feel like this. I can’t work or go to school, the two things that give me some structure and purpose in my life. But on the bright side, I’m not psychotic at the moment either. I’m just kind of in symptom-free limbo, waiting for the other shoe to drop.

Before anyone realized that it was the Clozapine causing the flu-like symptoms, my mom took me to our family doctor, who ordered a chest x-ray (came back normal) and blood work, which we’ll have the results of on Monday. My psychiatrist said to discontinue the Clozapine until I see him again on Monday, but to continue tapering down on the Risperdal, which makes me very nervous.

I’ve been on Risperdal since I was sixteen years old, and it’s been the only drug that’s consistently worked for me. Every time a doctor tries to take me off of it, I go completely off the rails and have to immediately start taking it again. I’m not completely off Risperdal right now, so for the moment I’m doing okay; I just fear what will happen when my psychiatrist tries to lower my dose even more.

Everything seems to be moving at a snail’s pace. I just want my life back.

One thought on “Med Management

  1. Hello My Dear Katie! Your mother has been keeping me posted (as you overheard the other night). Just know that you are continually in my thoughts and my heart. I hate that your life is not yours at this moment and hope that it is returned to you post haste.

    Thank you for posting to your journal. Reading your words makes me feel closer.

    Love from the Atlanta Uncles…Charles and David!

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s